Alert archive / Virginia / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 142, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 4, 2015, 5:57 PM EDT for 6 counties in Virginia. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2015, 5:57 PM EDT (21:57 UTC)
- Expired
- Sep 4, 2015, 7:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, VA, Floyd County, VA, Franklin County, VA, Montgomery County, VA, Patrick County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 14 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 6:05 PM EDT | HAIL 0.5 | Alum Ridge, VA | DIME SIZED HAIL. |
| Sep 4, 6:09 PM EDT | HAIL 1 | 5 Ne Indian Valley, VA | TRAINED SPOTTER REPORTS HAIL UP TO AN INCH IN DIAMETER THAT FELL ALONG BOBCAT TRAIL ROAD IN FLOYD COUNTY, VA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
291
WUUS51 KRNK 042157
SVRRNK
VAC035-063-067-121-141-161-042300-
/O.NEW.KRNK.SV.W.0142.150904T2157Z-150904T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT FRI SEP 4 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA...
SOUTHERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
WESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
FLOYD COUNTY IN SOUTHWESTERN VIRGINIA...
SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA...
NORTHEASTERN CARROLL COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 700 PM EDT
* AT 556 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER COPPER
HILL...MOVING SOUTHWEST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
FLOYD...
BOONES MILL...
WOOLWINE...
AND SHAWSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3685 8069 3694 8060 3697 8055 3700 8055
3727 8029 3717 7982 3679 8004 3678 8010
3671 8009 3666 8012
TIME...MOT...LOC 2156Z 031DEG 28KT 3706 8011
HAIL...1.00IN
WIND...60MPH
$$
KK4 follow-up statements
329
WWUS51 KRNK 042211
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT FRI SEP 4 2015
VAC035-063-067-121-141-161-042300-
/O.CON.KRNK.SV.W.0142.000000T0000Z-150904T2300Z/
PATRICK VA-ROANOKE VA-FRANKLIN VA-FLOYD VA-MONTGOMERY VA-CARROLL VA-
611 PM EDT FRI SEP 4 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN PATRICK...SOUTHWESTERN ROANOKE...WESTERN
FRANKLIN... FLOYD...SOUTHEASTERN MONTGOMERY AND NORTHEASTERN CARROLL
COUNTIES...
AT 611 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CALLAWAY...
MOVING SOUTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
FLOYD...
BOONES MILL...
WOOLWINE...
AND SHAWSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3685 8069 3694 8060 3697 8055 3700 8055
3719 8036 3713 7984 3679 8004 3678 8010
3671 8009 3666 8012
TIME...MOT...LOC 2211Z 019DEG 16KT 3701 8012
HAIL...1.00IN
WIND...60MPH
$$
KK295
WWUS51 KRNK 042222
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT FRI SEP 4 2015
VAC161-042232-
/O.CAN.KRNK.SV.W.0142.000000T0000Z-150904T2300Z/
ROANOKE VA-
622 PM EDT FRI SEP 4 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROANOKE COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3685 8069 3694 8060 3697 8055 3700 8055
3711 8043 3708 7988 3679 8004 3678 8010
3671 8009 3666 8012
TIME...MOT...LOC 2222Z 027DEG 27KT 3694 8015
$$
VAC035-063-067-121-141-042300-
/O.CON.KRNK.SV.W.0142.000000T0000Z-150904T2300Z/
PATRICK VA-FRANKLIN VA-FLOYD VA-MONTGOMERY VA-CARROLL VA-
622 PM EDT FRI SEP 4 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR
NORTHEASTERN PATRICK...SOUTHWESTERN FRANKLIN...FLOYD...SOUTHEASTERN
MONTGOMERY AND NORTHEASTERN CARROLL COUNTIES...
AT 622 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ENDICOTT...
MOVING SOUTHWEST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FLOYD...
WOOLWINE...
PILOT...
FERRUM...
AND INDIAN VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3685 8069 3694 8060 3697 8055 3700 8055
3711 8043 3708 7988 3679 8004 3678 8010
3671 8009 3666 8012
TIME...MOT...LOC 2222Z 027DEG 27KT 3694 8015
HAIL...1.00IN
WIND...60MPH
$$
KK238
WWUS51 KRNK 042237
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT FRI SEP 4 2015
VAC035-063-067-121-141-042300-
/O.CON.KRNK.SV.W.0142.000000T0000Z-150904T2300Z/
PATRICK VA-FRANKLIN VA-FLOYD VA-MONTGOMERY VA-CARROLL VA-
637 PM EDT FRI SEP 4 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN PATRICK...SOUTHWESTERN FRANKLIN...FLOYD...SOUTH
CENTRAL MONTGOMERY AND NORTHEASTERN CARROLL COUNTIES...
AT 636 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHARITY...
MOVING SOUTHWEST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FLOYD...
WOOLWINE...
FERRUM...
INDIAN VALLEY...
AND WILLIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3685 8069 3694 8060 3697 8055 3700 8055
3705 8049 3699 7993 3679 8004 3678 8010
3671 8009 3666 8012
TIME...MOT...LOC 2236Z 030DEG 28KT 3684 8022
HAIL...1.00IN
WIND...60MPH
$$
KK775
WWUS51 KRNK 042251
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT FRI SEP 4 2015
VAC035-063-067-121-141-042301-
/O.EXP.KRNK.SV.W.0142.000000T0000Z-150904T2300Z/
PATRICK VA-FRANKLIN VA-FLOYD VA-MONTGOMERY VA-CARROLL VA-
651 PM EDT FRI SEP 4 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN
PATRICK...SOUTHWESTERN FRANKLIN...FLOYD...SOUTH CENTRAL MONTGOMERY
AND NORTHEASTERN CARROLL COUNTIES WILL EXPIRE AT 700 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3685 8069 3694 8060 3697 8055 3700 8055
3705 8049 3699 7993 3679 8004 3678 8010
3671 8009 3666 8012
TIME...MOT...LOC 2248Z 031DEG 28KT 3684 8022
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:58 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 4, 3:58 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 358 PM EDT FRI SEP 4 2015 .SYNOPSIS... A BACKDOOR COLD FRONT WILL MOVE INTO THE AREA TONIGHT AND STALL OVER THE SOUTHERN PORTION OF THE REGION ON SATURDAY. ANTICIPATE SHOWERS AND STORMS THROUGH AT LEAST THE EARLY PART OF TONIGHT IN ASSOCIATION WITH THE FRONT AND AN UPPER LEVEL DISTURBANCE MOVING INTO THE REGION. COOLER AND SOMEWHAT DRIER WEATHER IS EXPECTED TOWARDS THE END OF THE WEEKEND INTO EARLY NEXT WEEK. A RESURGENCE OF ATLANTIC MOISTURE RETURNS TO THE AREA BY THE MIDDLE PART OF NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... AS OF 330 PM EDT FRIDAY... SHOWERS AND THUNDERSTORMS CONTINUE TO SPREAD SOUTH ACROSS THE REGION IN ASSOCIATION WITH BOTH THE APPROACH OF A BACKDOOR COLD FRONT...SURFACE HEATING...AND THE PASSAGE OF AN UPPER LEVEL DISTURBANCE FROM A SMALL CLOSED LOW OVER THE AREA OF MICHIGAN AND WISCONSIN. COVERAGE HAS BEEN THE LEAST OVER PARTS OF THE NEW RIVER VALLEY AND THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA FOR MUCH OF THE AFTERNOON. THIS WILL CHANGE HAS WE HEAD INTO THE LATE AFTERNOON AND EARLY EVENING AS THE ACTIVITY TO THE NORTH CONTINUES TO HEAD SOUTH. SHOWERS AND THUNDERSTORMS WILL CONTINUE PAST SUNSET THANKS TO BOTH THE INFLUENCE OF THE FRONT AND THE UPPER LEVEL DISTURBANCE...HOWEVER THE ACTIVITY IS EXPECTED TO BECOME MORE FOCUSED OVER THE SOUTHERN AND SOUTHEAST PARTS OF THE AREA AS TIME PROGRESSES. BY MIDNIGHT...ONLY ISOLATED TO SCATTERED SHOWERS ARE EXPECTED TO BE OVER PARTS OF THE AREA. LOW LEVEL FLOW WILL BECOME PROGRESSIVELY MORE NORTHEAST TO EAST THROUGH A DEEPER LAYER OF THE ATMOSPHERE. THIS WILL HELP REGENERATE CLOUD COVER OVERNIGHT AFTER AN INITIAL DECREASE. LOW TEMPERATURES TONIGHT WILL NOT BE MUCH DIFFERENT THAN THOSE REALIZED THIS MORNING. ANTICIPATE LOWER 60S ACROSS THE MOUNTAINS AND MID TO UPPER 60S ACROSS THE PIEDMONT. FOR SATURDAY...HIGH PRESSURE WILL SLOWLY START TO NOSE ITS WAY SOUTH ALONG THE LEE OF THE APPALACHIANS. NOTABLY DRIER AIR WILL STILL BE A COUPLE DAYS AWAY...BUT THE INSTABILITY WILL BE LESS SATURDAY AS COMPARED TO TODAY. HOWEVER...IT WILL NOT BE TOO WEAK AS TO PREVENT THE DEVELOP OF ISOLATED TO SCATTERED SHOWERS...THE THE GREATEST CONCENTRATION OVER THE SOUTHWEST PARTS OF THE REGION. AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT...BUT ANY THAT FORM WILL NOT BE AS POTENT AS THOSE OF TODAY. HIGH TEMPERATURES WILL BE ABOUT TEN DEGREES COOLER THAN THOSE OF TODAY. EXPECT MID TO UPPER 70S ACROSS THE MOUNTAINS AND UPPER 70S TO AROUND 80 ACROSS THE PIEDMONT. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... AS OF 300 PM EDT FRIDAY... WILL START SATURDAY EVENING OFF WITH WEAK HIGH PRESSURE WEDGING SOUTHWARD AGAINST THE EASTERN FACE OF THE APPALACHIANS...RESULTING IN LIGHT NORTHEASTERLY WINDFLOW. THE UPSLOPE WINDS ALONG THE RIDGES MAY SUPPORT A FEW SHOWERS INTO EARLY SUNDAY...BUT EXPECT ANY THUNDERSTORMS LEFT FROM EARLIER IN THE DAY TO WEAKEN BY SUNSET WITH THE LOSS OF DAYTIME HEATING. FOR SUNDAY...WEAK HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE MID ATLANTIC...WITH WINDS SHIFTING MORE EASTERLY. THE FLOW OFF THE ATLANTIC WILL MAKE FOR CONTINUED COOLER TEMPERATURES...WITH AFTERNOON HIGHS RANGING FROM THE MID 70S MOUNTAINS TO LOW 80S EAST OF THE BLUE RIDGE. THE HIGH PRESSURE WEDGE WILL BE SHALLOW ENOUGH ACROSS THE PIEDMONT OF NORTH CAROLINA THAT A FEW SHOWERS AND ISOLATED STORMS WILL DEVELOP WITH AFTERNOON HEATING. MAY ALSO SEE A FEW SHOWERS DEVELOP ALONG THE MOUNTAIN RIDGES DUE TO THE UPSLOPE WINDS...BUT EXPECT COVERAGE WILL BE SPOTTY AT BEST. RAINFALL WILL AGAIN FIZZLE AROUND SUNSET WITH THE LOSS OF DAYTIME HEATING. FOR LABOR DAY...HIGH PRESSURE WILL GRADUALLY SLIDE EAST...DECREASING ITS INFLUENCE ACROSS THE MID ATLANTIC. THIS WILL ALLOW WINDS TO SHIFT INCREASINGLY SOUTHERLY TO DRAW MORE UNSTABLE AIR FROM THE CAROLINAS INTO OUR AREA. AS SUCH...EXPECT SLIGHTLY BETTER COVERAGE OF SHOWERS DEVELOPING WITH AFTERNOON HEATING. WILL ALSO SEE INCREASED INSTABILITY AS SUBTLE UPPER LEVEL DISTURBANCES PASS ACROSS THE AREA...AND THEREFORE EXPECT SLIGHTLY BETTER COVERAGE OF THUNDERSTORMS. UPPER LEVEL WINDS WILL BE LIGHT...RESULTING IN SLOW CELL MOVEMENT...WHICH WOULD MAKE FOR LOCALLY HEAVY RAIN AS STORMS REMAIN PARKED OVER LOCATIONS FOR EXTENDED PERIODS OF TIME. TEMPERATURES WILL TAKE ON A WARMING TREND...WITH AFTERNOON HIGHS RANGING FROM THE LOW 80S WEST TO THE UPPER 80S EAST. OVERNIGHT TEMPERATURES THROUGH THE PERIOD WILL REMAIN SEASONABLE... GENERALLY RANGING FROM THE LOW TO MID 60S MOST LOCATIONS...WITH A FEW MID/UPPER 50S IN THE DEEPER MOUNTAIN VALLEYS. PATCHY MOUNTAIN VALLEY FOG WILL ALSO BE A COMMON OCCURRENCE EACH NIGHT. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AS OF 330 PM EDT FRIDAY... A GENERAL SUMMERTIME WEATHER PATTERN WILL RETURN FOR THE MIDDLE OF NEXT WEEK...WITH SPOTTY SHOWERS AND THUNDERSTORMS DEVELOPING EARLY EACH AFTERNOON WITH DAYTIME HEATING...AND DIMINISHING TOWARD SUNSET AS HEATING ENDS. EXPECT ONLY SPOTTY COVERAGE OF RAINFALL ON TUESDAY DUE TO WEAK SUPPORTING DYNAMICS...HOWEVER COVERAGE WILL INCREASE EACH DAY FOR WEDNESDAY AND THURSDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST. BY NEXT THURSDAY...LONG RANGE WEATHER FORECAST MODELS DIFFER AS TO WHERE THE COLD FRONT WILL BE LOCATED...WITH THE ECMWF MODEL BRINGING THE FRONT ACROSS OUR AREA...WHILE THE GFS MODEL KEEPS THE FRONT WELL TO OUR NORTH. GIVEN WHAT APPEARS TO BE WEAK UPPER LEVEL SUPPORT TO GIVE THE FRONT A SOUTHWARD PUSH...HAVE TRENDED TOWARD THE GFS MODEL AND TRIMMED BACK RAIN CHANCES FOR THAT DAY. EXPECT WARM AND MUGGY CONDITIONS FOR THE PERIOD...WITH HIGHS RANGING FROM THE UPPER 70S/LOW 80S ACROSS THE MOUNTAINS...TO THE UPPER 80S FOR THE PIEDMONT. LOWS WILL HOLD GENERALLY IN THE LOW TO MID 60S...PERHAPS WITH A FEW UPPER 50S ACROSS THE MOUNTAINS. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... AS OF 135 PM EDT FRIDAY... ISOLATED TO SCATTERED SHOWERS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND LINGER INTO THE EARLY PART OF TONIGHT. THE GREATEST CONCENTRATION WILL BE ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA. WHILE MOST OF THE REGION WILL EXPERIENCE VISUAL FLIGHT RULES...LOCATIONS UNDER THE HEAVIER SHOWER OR THUNDERSTORM CORES WILL EXPERIENCE BRIEF INSTRUMENT FLIGHT RULES/MARGINAL VISUALFLIGHT RULES CONDITIONS. OVERNIGHT...EASTERLY FLOW WILL INCREASE THROUGH A DEEPER PORTION OF THE ATMOSPHERE. LOOKING FOR LINGERING ISOLATED SHOWERS TO LAST INTO THE EARLY MORNING HOURS OF SATURDAY. AS MOISTURE BANKS UP INTO AND ACROSS THE BLUE RIDGE...LOOK FOR INCREASING AREAS OF MARGINAL VISUAL FLIGHT RULES CEILINGS WITH POCKETS OF INSTRUMENT FLIGHT RULES CEILINGS AND MARGINAL VISUAL FLIGHT RULES VISIBILITIES FOR MIST. SATURDAY MORNING INTO THE EARLY AFTERNOON...EXPECT A GRADUAL TREND OF CEILINGS AND VISIBILITIES IMPROVING TO VISUAL FLIGHT RULES LEVELS. ISOLATED SHOWERS WILL BE ON THE INCREASE AROUND NOONTIME...BUT CONFIDENCE IN THEIR LOCATION IS NOT GREAT ENOUGH TO INCLUDE ANY IN THE PREVAILING WEATHER OF THE TERMINAL AERODROME FORECASTS. EXTENDED AVIATION DISCUSSION... HIGH PRESSURE WILL GRADUALLY WORK INTO THE REGION BY THE END OF THE WEEKEND...AND REMAIN OVER THE REGION INTO THE EARLY PART OF NEXT WEEK. LINGERING MOISTURE AND AN EASTERLY FETCH WILL HELP MAINTAIN SOME ISOLATED TO SCATTERED SHOWERS ACROSS MAINLY WESTERN AND SOUTHERN PARTS OF THE AREA...ESPECIALLY ON SATURDAY AND SUNDAY AFTERNOON. MOISTURE STARTS TO INCREASE AGAIN MONDAY INTO TUESDAY WHILE THE INFLUENCE OF THE RIDGE WEAKENS. COVERAGE OF SHOWERS...AND POSSIBLY A FEW STORMS...WILL LIKEWISE START TO INCREASE. PAST SATURDAY...CEILINGS AND VISIBILITIES WILL PRIMARILY BE VISUAL FLIGHT RULES. THE EXCEPTION WILL BE LINGERING PATCHY MARGINAL VISUALFLIGHT RULES ACROSS PARTS OF THE REGION SATURDAY AFTERNOON. ALSO...OVERNIGHT AND EARLY MOUNTAIN AND RIVER VALLEY INSTRUMENT FLIGHT RULES/MARGINAL VISUAL FLIGHT RULES FOG/MIST ARE EXPECTED. && .HYDROLOGY... AS OF 745 PM EDT THURSDAY... THE WEEKLY UNITED STATES DROUGHT MONITOR ISSUED ON SEPTEMBER 3RD SHOWS THE EFFECT OF A DRIER THAN NORMAL AUGUST ACROSS MUCH OF THE AREA. ABNORMALLY DRY CONDITIONS...D0 ON THE DROUGHT SCALE HAVE BEEN EXPANDED INTO A LARGE PORTION OF SOUTHSIDE VIRGINIA COVERING MUCH OF THE DAN AND LOWER ROANOKE RIVER BASINS. PARTS OF THE UPPER YADKIN RIVER BASIN IN NORTH CAROLINA ARE ALREADY IN D1 OR MODERATE DROUGHT. AUGUST RAINFALL WAS AS LOW AS 50 PERCENT OF NORMAL OR LESS IN PARTS OF THE AFOREMENTIONED AREAS. SEVERAL NWS COOPERATIVE CLIMATE STATIONS IN SOUTHERN VIRGINIA RECORDED WELL UNDER 2 INCHES OF RAIN THE ENTIRE MONTH OF AUGUST INCLUDING HUDDLESTON IN BEDFORD COUNTY AT 1.17 INCHES AND ROCKY MOUNT IN FRANKLIN COUNTY AT 1.36 INCHES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS SHORT TERM...NF LONG TERM...NF AVIATION...DS HYDROLOGY...PC
Hazardous weather outlook, Sep 4, 4:15 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 415 PM EDT FRI SEP 4 2015 NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>044-507-508-052015- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 415 PM EDT FRI SEP 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS THROUGH EARLY EVENING COULD PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL DOWNPOURS...GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-020-VAZ032>035-043>047-058-059-052015- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 415 PM EDT FRI SEP 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THUNDERSTORMS THROUGH EARLY EVENING COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WILL ALSO OCCUR WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 4, 5:22 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT FRI SEP 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 3 SSW ROANOKE 37.23N 79.97W
09/04/2015 E1.00 INCH CITY OF ROANOKE VA PUBLIC
QUARTER SIZE HAIL ON ELECTRIC ROAD
&&
FISHERLocal storm report, Sep 4, 5:24 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT FRI SEP 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 4 WNW MADISON 36.41N 80.05W
09/04/2015 E1.00 INCH STOKES NC TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER SIZED HAIL ALONG REYNOLDS
ROAD NEAR MADISON, NC.
&&
JMORROWLocal storm report, Sep 4, 5:36 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT FRI SEP 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 3 N TODD 36.35N 81.60W
09/04/2015 E1.00 INCH ASHE NC PUBLIC
QUARTER SIZE HAIL ON BALD FORK ROAD
&&
FISHERLocal storm report, Sep 4, 5:40 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT FRI SEP 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 1 ESE ROANOKE 37.27N 79.94W
09/04/2015 CITY OF ROANOKE VA PUBLIC
POWER LINES DOWN ON SALEM AVE
&&
FISHERSpecial weather statement, Sep 4, 5:46 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT FRI SEP 4 2015
VAZ047-042245-
BUCKINGHAM-
546 PM EDT FRI SEP 4 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BUCKINGHAM
COUNTY...
AT 545 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SCHUYLER TO DUNCAN...AND MOVING SOUTHWEST AT 20
MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
NEW CANTON...
CENTENARY...
GOLD HILL...
AND WINGINA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3764 7825 3753 7833 3762 7882 3764 7880
3764 7872 3767 7872 3768 7869 3770 7869
3768 7866 3768 7864 3771 7865 3775 7862
3776 7855 3776 7847 3775 7844 3773 7836
3769 7824
TIME...MOT...LOC 2145Z 066DEG 18KT 3779 7860 3773 7813
DSLocal storm report, Sep 4, 5:49 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT FRI SEP 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 NW STUART 36.68N 80.36W
09/04/2015 E1.00 INCH PATRICK VA PUBLIC
HAIL OF NICKEL TO QUARTER SIZE ON BUSTED ROCK ROAD
&&
FISHERThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 9:02 PM EDT | Special Weather Statement | RNK | Charlotte | 58 min |
| Sep 4, 1:01 PM EDT | Special Weather Statement | RNK | Rockbridge | 44 min |
| Sep 4, 2:22 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 53 min |
| Sep 4, 2:33 PM EDT | Special Weather Statement | RNK | Campbell | 72 min |
| Sep 4, 2:41 PM EDT | Special Weather Statement | RNK | Botetourt | 64 min |
| Sep 4, 2:59 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 61 min |
| Sep 4, 3:08 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, City of Covington | 67 min |
| Sep 4, 3:12 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Halifax, Pittsylvania | 63 min |
| Sep 4, 3:21 PM EDT | Special Weather Statement | RNK | Halifax, City of Danville | 54 min |
| Sep 4, 3:38 PM EDT | Special Weather Statement | RNK | Bedford, City of Buena Vista | 67 min |
| Sep 4, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 53 min |
| Sep 4, 4:01 PM EDT | Special Weather Statement | RNK | Giles | 59 min |
| Sep 4, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 54 min |
| Sep 4, 4:12 PM EDT | Special Weather Statement | RNK | Craig | 63 min |
| Sep 4, 4:13 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 62 min |
| Sep 4, 4:23 PM EDT | Special Weather Statement | RNK | Tazewell | 67 min |
| Sep 4, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more | 64 min |
| Sep 4, 4:46 PM EDT | Areal Flood Advisory | RNK | Halifax | 6 hr |
| Sep 4, 4:47 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 44 min |
| Sep 4, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 56 min |
| Sep 4, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Patrick, Roanoke, City of Roanoke and 1 more | 56 min |
| Sep 4, 5:11 PM EDT | Areal Flood Advisory | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 6 hr |
| Sep 4, 5:15 PM EDT | Special Weather Statement | RNK | Bland | 60 min |
| Sep 4, 5:46 PM EDT | Special Weather Statement | RNK | Buckingham | 59 min |
| Sep 4, 6:03 PM EDT | Special Weather Statement | RNK | Grayson | 27 min |
| Sep 4, 6:18 PM EDT | Special Weather Statement | RNK | Carroll | 57 min |
| Sep 4, 6:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 55 min |
| Sep 4, 6:54 PM EDT | Special Weather Statement | RNK | Carroll | 36 min |
| Sep 4, 7:02 PM EDT | Special Weather Statement | RNK | Grayson | 58 min |
| Sep 4, 7:23 PM EDT | Special Weather Statement | RNK | City of Galax | 67 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.